Sleep plays a big role in your child’s physical and mental well-being. If your kid is struggling with falling and staying asleep, you might find yourself turning to melatonin—an over-the-counter sleep aid—to help them.
While melatonin supplements have become widely available on pharmacy and grocery store shelves, a new study from the Centers for Disease Control and Prevention revealed that the number of children who have overdosed on melatonin has increased by 530% in the last decade. This alarming statistic might make you question the safety of these supplements and if you’ve been giving the right dosage.
Let’s break down what melatonin is and what can happen if your child consumes too much.
What is melatonin?
Melatonin is a hormone that regulates your sleep-wake cycle. It can come in the form of tablets, flavored chewable tablets, capsules, liquid and gummies.
In the United States, it’s considered a dietary supplement, which means it’s not as strictly regulated as prescription drugs. Some, but not all, supplements undergo third-party testing to make sure the product has the exact dose and supplement it claims on the label.
There are no conclusive studies on the long-term impact of melatonin use in children.
What are some signs of a melatonin overdose?
You should be on the lookout for the following red flags:
- change in blood pressure.
Symptoms can vary based on the child and how much they weigh.
What should you do if you suspect a melatonin overdose?
Immediately call Poison Control at 800-222-1222. The health professional who answers will help you determine the severity of the symptoms and advise you on whether you need to take your child to receive emergency care.
What does treatment for a melatonin overdose look like?
The health care team will provide supportive care, like addressing blood pressure changes or hyperthermia, until your child is able to metabolize the melatonin.
Can a child die from a melatonin overdose?
Yes, there have been reports of children dying from melatonin overdoses. Remember to treat melatonin as seriously as you would any other drug.
What can you do to try to prevent a melatonin overdoses?
Select a melatonin brand that comes in a low dosage. If you purchase a higher dosage for yourself, make sure that it’s in unflavored tablet form, as the flavored and colorful selections can be appealing to kids.
Some brands of melatonin supplements don’t have child-resistant caps, so you should store these bottles out of your child’s reach.
Is there a safe recommended dosage of melatonin for children?
One study found that a melatonin dose of 0.3 milligrams is effective in adults. With that in mind, you should start your child on the lowest possible dose—that might mean you need to cut the tablet or gummy in half.
Are there other ways to help your child with sleep?
Magnesium supplements can help your child relax and achieve better sleep, though you should be careful of the dosage due to possible gastrointestinal side effects with overuse.
Source: Read Full Article